Tornadoes · United States · Kansas · 2017
EF0 tornado, Alta Vista, Kansas, May 18, 2017
This EF0 tornado ran 0.0 miles across Wabaunsee County on May 18, 2017, touching down at 5:52 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 18, 2017
- Touchdown
- 5:52 PM CDT (22:52 UTC)
- Path length
- 0.0 miles (0.0 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Wabaunsee County
- Touchdown point
- 38.849, -96.454
- Lift-off point
- 38.849, -96.454
- Record number
- 1705181652-01
The damage survey
1 damage points were recorded along this path by NWS TOP, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.
- Storm chaser reported a brief tornado in open country. Approximately 2 miles southeast of Alta Vista around 552pm.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Severe t-storms developed near a warm front during the late afternoon of May 18th. The storms were very slow moving and had reports of funnels and lowerings from time to time as they moved across Morris, Dickinson and into Wabaunsee counties. A brief tornado was reported by chasers in open country in the Flint Hills. No damage was reported from the tornado.
A report from a chaser indicated a brief tornado in open country in the Flint Hills. No damage was reported. The tornado lasted less than 30 seconds.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:45 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at May 18, 2:19 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 18, 2:19 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Topeka KS 219 PM CDT Thu May 18 2017 .SHORT TERM...(This evening through Tonight) Issued at 159 PM CDT Thu May 18 2017 Focus for tonight will be the threat for severe weather across northeast Kansas. This afternoon, a warm front was noted across east central Kansas oriented from east to west. Main concern this afternoon will be if storms begin to develop along this warm front as the HRRR has been depicting in model runs. CAPE near/south of this boundary is over 3000 J/kg with effective bulk shear values of 50 knots. During the afternoon hours, the NAM also shows 0-1 shear along this boundary around 25 knots, with steep mid-level lapse rates. Any discrete storms forming along this boundary will have the potential to quickly become supercellular with the main hazards being large hail, damaging winds, and tornadoes. If storms do form this afternoon, exact details for tonight look more unclear as instability will be weaker and subsidence from storms may act to alleviate severity later tonight. For tonight, storms that are expected to fire up on the dry line located in southwestern Kansas and extending southward into Oklahoma. Models have been fairly consistent in having these storms congeal into a line/bow and move through northeast Kansas this evening. This would bring a main hazard of widespread wind damage across the area, although hail or an embedded spin up tornado cannot be ruled out. Additional development behind this line is possible bringing another round of heavy rain to the area, increasing the potential for flash flooding. This is especially true in areas in north central Kansas that have already seen heavy rainfall totals earlier in the week. With the potential for more developing showers and thunderstorms tomorrow, a flash flood watch has been issued for the entirety of northeast Kansas beginning this afternoon and extending into Saturday morning. .LONG TERM...(Friday through Thursday) Issued at 159 PM CDT Thu May 18 2017 The vast majority of the long term forecast period forecast effort focuses on Friday and Friday night severe/flooding potential, with periods beyond that generally trending toward a model consensus at this time with minimal expected impacts through the remainder of the forecast. For Friday, much of the details will lie in how quickly convection exits the area early Friday morning. Current indications are that it will make a substantial eastward push overnight and exit the region early. If this occurs, it would give much of the forecast area more time to recharge instability as the true warm front surges/mixes back north during the day in advance of a strong upper level trough. Long, clockwise curved hodographs with low LCL/LFC heights and rather steep lapse rates through the cloud- bearing layer all point to another day with widespread severe weather potential. This will include tornado potential across the warm sector, and the most likely this warm sector will include much of eastern Kansas with main uncertainty being in the northwestward extent. There are two potential limiting factors. 1) Early day convection ends late and keeps the boundary layer stable for much of the day, effectively mitigating instability. 2) Storms develop too close to each other, resulting in continued hail and damaging wind potential but limiting overall tornado potential. Regardless, severe storms are possible with some potential for another higher-end episode of severe weather. The other concern will be flash flooding with multiple rounds of thunderstorm again possible over what is likely to be saturated ground conditions with elevated stream levels after tonight's storms. WPC has the area in a moderate risk for excessive rainfall and for good reason, so have continued the flash flood watch through Friday night. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1205 PM CDT Thu May 18 2017 Cloud deck varies from SCT to BKN at terminals near 3kft for the next hour or two before becoming VFR this afternoon. Hi-res guidance brings storms into the area near 22Z, with the main line of storms near 00-03Z. These storms will greatly reduce conditions as seen in the TEMPO groups. Timing for convection ending across the area is still low although best consensus is near 14Z. There is a chance MVFR ceilings will linger into the end of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ008>012- 020>024-026-034>040-054>056-058-059. && SHORT TERM...Heller LONG TERM...Barjenbruch AVIATION...Heller
Hazardous weather outlook, May 18, 2:26 PM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 226 PM CDT Thu May 18 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-191930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 226 PM CDT Thu May 18 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms are likely this afternoon through tonight. These thunderstorms will be capable of tornadoes, very large hail, damaging winds and flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms are likely on Friday afternoon. While some details depend on the exact evolution of storms tonight, there is increasing confidence that multiple rounds of thunderstorms can be expected Friday afternoon into Friday night. These storms will likely be capable of producing large hail, damaging winds, tornadoes, and flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 18, 5:04 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
504 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 1 N WILSEY 38.65N 96.67W
05/18/2017 E1.00 INCH MORRIS KS TRAINED SPOTTER
&&Local storm report, May 18, 5:06 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
506 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL 8 S JUNCTION CITY 38.92N 96.85W
05/18/2017 E1.00 INCH GEARY KS EMERGENCY MNGR
&&Local storm report, May 18, 5:08 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
508 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 2 S GRANDVIEW PLAZA 38.99N 96.78W
05/18/2017 E1.75 INCH GEARY KS TRAINED SPOTTER
&&
JPLocal storm report, May 18, 5:31 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
531 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 3 E PARKERVILLE 38.77N 96.61W
05/18/2017 E1.75 INCH MORRIS KS PUBLIC
&&
JPSpecial weather statement, May 18, 5:32 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Topeka KS
532 PM CDT THU MAY 18 2017
KSZ026-038>040-055-182300-
Wabaunsee-Shawnee-Jefferson-Douglas-Osage-
532 PM CDT THU MAY 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON...SHAWNEE...
WESTERN DOUGLAS...SOUTHEASTERN WABAUNSEE AND NORTHERN OSAGE COUNTIES
UNTIL 600 PM CDT...
At 532 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dover to 3 miles north of Clinton Lake.
Movement was northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Topeka, Lawrence, Carbondale, Eskridge, Tecumseh, Richland, Dover,
Silver Lake, Auburn, Overbrook, Perry, Meriden, Scranton, Lecompton,
Clinton, Lone Star, Willard, Pauline, Williamstown and Perry Lake.
This includes the following highways...
Interstate 70 between mile markers 345 and 355.
Kansas Turnpike between mile markers 160 and 206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.
LAT...LON 3896 9518 3875 9547 3883 9622 3919 9584
3918 9518 3913 9519
TIME...MOT...LOC 2232Z 223DEG 29KT 3899 9595 3898 9539Local storm report, May 18, 5:52 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
552 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 3 NNE DWIGHT 38.88N 96.57W
05/18/2017 E1.00 INCH GEARY KS TRAINED SPOTTER
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KFOE), 12:00Z
10.9 hours before the tornado, 72 km from the path. May 18, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -81766 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.2 K/km
The surface observations
Fort Riley (FRI), 35 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Topeka radar (KTWX), 25 km away, was scanning. The volume nearest the touchdown began at 22:54 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 18, 2017
47 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 18 | 2:02 PM CDT | Unrated | Jackson, OK | 0.7 | 50 | |||
| May 18 | 2:11 PM CDT | EF0 | Jackson, OK | 1.2 | 75 | $5,000 | ||
| May 18 | 3:29 PM CDT | EF1 | Washita, OK | 6.0 | 100 | $5,000 | ||
| May 18 | 2:29 PM MDT | Unrated | Otero, CO | 2.9 | 75 | |||
| May 18 | 3:40 PM CDT | Unrated | Washita, OK | 0.5 | 100 | |||
| May 18 | 4:03 PM CDT | EF0 | Stafford, KS | 0.6 | 50 | |||
| May 18 | 4:04 PM CDT | Unrated | Wilbarger, TX | 0.2 | 50 | |||
| May 18 | 4:11 PM CDT | Unrated | Dewey, OK | 0.2 | 50 | |||
| May 18 | 4:14 PM CDT | EF0 | Ford, KS | 0.5 | 50 | |||
| May 18 | 4:18 PM CDT | EF0 | Ford, KS | 0.3 | 50 | |||
| May 18 | 4:20 PM CDT | Unrated | Custer, OK | 0.2 | 30 | |||
| May 18 | 4:23 PM CDT | EF0 | Woodward, OK | 8.6 | 200 | $10,000 | ||
| May 18 | 4:30 PM CDT | EF0 | Barton, KS | 0.1 | 50 | |||
| May 18 | 4:33 PM CDT | EF0 | Stafford, KS | 0.6 | 50 | |||
| May 18 | 4:33 PM CDT | EF0 | Blaine, OK | 0.2 | 50 | $5,000 | ||
| May 18 | 4:37 PM CDT | Unrated | Major, OK | 0.2 | 30 | |||
| May 18 | 4:40 PM CDT | Unrated | Washita, OK | 0.3 | 50 | |||
| May 18 | 4:48 PM CDT | Unrated | Wichita, TX | 1.2 | 50 | |||
| May 18 | 4:49 PM CDT | EF1 | Woods, OK | 9.0 | 200 | $2,000 | ||
| May 18 | 4:54 PM CDT | EF2 | Wichita, TX | 2.0 | 100 | $100,000 | ||
| May 18 | 4:57 PM CDT | Unrated | Woods, OK | 0.2 | 50 | |||
| May 18 | 5:05 PM CDT | EF0 | Blaine, OK | 3.4 | 50 | $12,000 | ||
| May 18 | 5:23 PM CDT | EF0 | Barton, KS | 0.2 | 50 | |||
| May 18 | 5:49 PM CDT | EF0 | Barton, KS | 0.6 | 50 | |||
| May 18 | 6:31 PM CDT | EF0 | Saline, KS | 0.3 | 50 | |||
| May 18 | 7:00 PM CDT | EF0 | Stephens, OK | 0.2 | 50 | $2,000 | ||
| May 18 | 7:41 PM CDT | EF1 | Brown, TX | 3.3 | 450 | |||
| May 18 | 8:04 PM CDT | EF0 | Brown, TX | 0.4 | 50 | |||
| May 18 | 8:38 PM CDT | EF1 | Brown, TX | 4.4 | 880 | |||
| May 18 | 9:13 PM CDT | EF0 | Pontotoc, OK | 0.6 | 75 | $5,000 | ||
| May 18 | 9:46 PM CDT | EF1 | Pittsburg, OK | 8.2 | 1,000 | $30,000 | ||
| May 18 | 9:56 PM CDT | EF1 | Pittsburg, OK | 4.6 | 1,000 | $15,000 | ||
| May 18 | 9:57 PM CDT | EF2 | McIntosh, OK | 13.7 | 850 | $175,000 | ||
| May 18 | 10:11 PM CDT | EF1 | McIntosh, OK | 4.7 | 500 | $75,000 | ||
| May 18 | 10:15 PM CDT | EF1 | McIntosh, OK | 3.8 | 450 | $25,000 | ||
| May 18 | 10:25 PM CDT | EF1 | McIntosh, OK | 8.8 | 600 | $125,000 | ||
| May 18 | 10:30 PM CDT | EF1 | Wagoner, OK | 5.0 | 500 | $25,000 | ||
| May 18 | 10:35 PM CDT | EF1 | Muskogee, OK | 5.3 | 900 | $20,000 | ||
| May 18 | 10:37 PM CDT | EF1 | Muskogee, OK | 2.0 | 400 | $25,000 | ||
| May 18 | 10:39 PM CDT | EF1 | Wagoner, OK | 10.3 | 700 | $120,000 | ||
| May 18 | 10:40 PM CDT | EF2 | Muskogee, OK | 2.8 | 400 | $350,000 | ||
| May 18 | 10:41 PM CDT | EF1 | Muskogee, OK | 3.7 | 350 | $20,000 | ||
| May 18 | 10:45 PM CDT | EF1 | Muskogee, OK | 16.6 | 650 | |||
| May 18 | 10:48 PM CDT | EF1 | Wagoner, OK | 12.7 | 650 | $200,000 | ||
| May 18 | 11:01 PM CDT | EF1 | Cherokee, OK | 5.8 | 800 | |||
| May 18 | 12:07 AM CDT | EF0 | Benton, AR | 2.0 | 225 | $40,000 | ||
| May 18 | 12:23 AM CDT | EF1 | McDonald, MO | 1.0 | 100 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.